Hail, Hand
- When
- May 9, 6:42 AM CST
- Where
- Hand County, Ree Hgts
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.517, -99.200
8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 9, 2:30 AM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 330 AM CDT SUN MAY 9 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN FORECAST CONCERNS ARE LINGERING THUNDERSTORMS TODAY...AND NEXT THUNDERSTORM THREAT TUESDAY INTO TUESDAY NIGHT. CURRENTLY AS OF 8Z...SECOND ROUND OF CONVECTION IS STRETCHED FROM JUST SOUTH MBG TO ABOUT 50 MILES SOUTH OF ABR. THIS LINE OF STORMS MOVING SLIGHTLY NORTH OF EAST AT NEARLY 35 MPH. LEFT MENTION OF SCT TRW- IN EASTERN CWA FOR THE MORNING TO ACCOUNT FOR THIS CONVECTION. THUNDERSTORM THREAT SHOULD THEN CEASE THIS AFTERNOON WITH PASSING OF COOL FRONT...HOWEVER DID LEAVE VERY EASTERN COUNTIES UNDER CHC T INTO THE AFTERNOON HOURS TO CATCH ANY LINGERING STORMS. H85 TEMPS DROP TO TEENS WITH COOL FRONT TODAY BUT FALL TO SINGLE DIGITS CELSIUS BY 18Z MONDAY. HIGHS TODAY WILL BE SIMILAR TO YESTERDAY WHILE HIGHS MONDAY WILL BE IN THE 60S WITH THE SECONDARY COLD FRONT PASSAGE. RETURN FLOW BEGINS MONDAY NIGHT AS LOWS WILL NOT DIFFER MUCH FROM SUNDAY NIGHT. FOR TUESDAY/TUESDAY NIGHT...A STRONG MID-LEVEL TROUGH/LOW-LEVEL LOW ENTER THE UPPER MIDWEST FROM THE ROCKIES. SURFACE WARM FRONT WITH ASSOCIATED LOW PRESSURE SYSTEM LOOKS TO PUSH NORTHWARD THROUGH CWA ON TUESDAY WHILE THE COLD FRONT SWEEPS THROUGH TUESDAY NIGHT. GFS BRINGS WARM FRONT THROUGH FASTER THAN ETA AND BRINGS COLD FRONT THROUGH SLOWER THAN ETA. HENCE...THERE ARE SOME TIMING UNCERTAINTIES WITH CONVECTION. THE POTENTIAL FOR CONVECTION STILL LOOKS GOOD HOWEVER WITH 50KT H85 JET ADVECTING MOISTURE AND WARM AIR AHEAD OF SYSTEM. SURFACE DEWPOINTS RISE INTO THE 50S...WHILE ETA SHOWS SBCAPES REACHING TO NEAR 3000 J/KG INTO CENTRAL SOUTH DAKOTA. WEATHER GRIDS START WITH SCHC TRW- LATE MONDAY NIGHT OVER WESTERN AND SOUTHERN CWA. THEN CHC TRW- IS EXTENDED ACROSS ENTIRE CWA 12Z TUESDAY AND LASTS THROUGH SHORT TERM. 40 POPS KEPT ACROSS EASTERN TWO THIRDS OF CWA TUESDAY EVENING AND OVERNIGHT WITH COLD FRONT PASSAGE. H85 TEMPS CLIMB BACK TO UPPER TEEN TO NEAR 20C BY 00Z WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY GFS AND ECMWF SIMILAR THOUGH GFS IS THE COLDER OF THE TWO MODELS. GENERAL FLOW PATTERN VERY CLOSE...SOME DIFFERENCE IN TIMING AND HEIGHTS WHICH IS REFLECTED IN THE THERMAL FIELDS. UPPER SHORTWAVE REFLECTED AT SURFACE PROGRESSES NORTHEAST ACROSS CWA WEDNESDAY. EXPECT PRECIP TO LINGER IN WRAP BACK FLOW AS THE UPPER LOW MOVES OUT. COOL CANADIAN SURFACE HIGH PUSHES IN BEHIND LOW THURSDAY AND LINGERS THROUGH THE REMAINDER OF THE PERIOD. ONCE THE SURFACE HIGH IS IN PLACE WILL HAVE DRY AND COOL CONDITIONS. DO NOT ACCEPT GFS CHILL COMPLETELY ...THEREFORE DID NOT CHANGE PHASE OF PRECIP TO MIX OF RAIN AND SNOW BUT INSTEAD LEFT AS ONLY RAIN. LOOKS LIKE PRECIP MAY NOT BE AS WIDESPREAD OR CONTINUOUS COVERAGE SO CHANGED FROM R- TO RW- TO REFLECT A MORE HIT AND MISS COVERAGE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. HENRY/MCNULTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 612 AM CDT SUN MAY 9 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101110- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. .DAYS MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TUESDAY EVENING AND WEDNESDAY MAY SEE SHOWERS OR THUNDERSTORMS THAT COULD TURN SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Aberdeen radar (KABR), 121 km away, was scanning. The volume nearest the first event began at 12:44 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399424, 5399487, 5399489, 5399488, 5399490, 5399491, 5399492, 5399493.